Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 50, NWS Tucson, AZ

July 30, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2022, 4:31 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 4:31 PM MST (23:31 UTC)
Expired
Jul 30, 2022, 6:30 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS55 KTWC 302331
FFWTWC
AZC019-310130-
/O.NEW.KTWC.FF.W.0050.220730T2331Z-220731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
431 PM MST Sat Jul 30 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 630 PM MST.

* At 431 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sahuarita, Green Valley and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3189 11090 3181 11079 3173 11095 3173 11116
      3187 11121

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
1 follow-up statement
258 
WGUS75 KTWC 310124
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
624 PM MST Sat Jul 30 2022

AZC019-310134-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-220731T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
624 PM MST Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST THIS EVENING FOR 
EAST CENTRAL PIMA COUNTY...

The heavy rain has ended.  Please continue to heed remaining road 
closures.

LAT...LON 3189 11090 3181 11079 3173 11095 3173 11116
      3187 11121

$$

JTD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:03 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 30, 1:03 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
103 PM MST Sat Jul 30 2022

.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through next week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.

&&

.DISCUSSION...An inverted trough across western TX and adjacent
Chihuahua continues to push west with increased upper level
diffluence and broad scale lift across SE Arizona. We're seeing
showers and thunderstorms develop, especially across the higher
terrain to the south and east of Tucson. Conditions are favorable
for storms to push northwest including into the Tucson Metro with
the most likely timing between 2 and 6 PM for thunderstorms. With
1000-2000 J/KG of MLCAPE available to tap into along with above
normal moisture levels and about 1000J/KG of DCAPE, pretty much all
monsoon threats come into play. The potential is there for some wet
microburst activity and areas of flash flooding with the stronger
cluster of storms. In addition, as the cold pools develop, strong
outflow winds are likely to push out to the west/northwest into the
deserts of Pinal County and the T.O. nation resulting in the
possibility of areas of blowing dust.

As the aforementioned inverted trough pushes west into our region
tonight, that could help persist some shower and thunderstorm
activity well into the evening, especially if an MCS develops across
adjacent Sonora.

If today/this evening is as active as we are currently expecting,
that should portend to somewhat lesser coverage on Sunday as the
atmosphere might be worked over. Regardless, we still have some
decent mid level flow to work with to possibly help recharge things
along with abundant moisture so it could still be a pretty typical
monsoon day.

Looking into the work week, the high will briefly relocate into
Central AZ/NM Monday and Tuesday as moisture levels back off to more
typical levels for this time of year. While the positioning of the
high isn't great, enough recycled moisture under the high will be
enough to keep average monsoon thunderstorm levels. As the week
progresses, the high will shift back more towards the southern high
plains opening the door to increased moisture and disturbances in
the deep east to southeast flow and a renewed uptick in coverage.

Temperatures will generally be near to slightly below normal through
the forecast period.

&&

.AVIATION...Valid through 01/00Z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected
through 31/07z. Best chances for KTUS will be between 30/21z-31/01z
and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through
31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can
lower to 4k-7k ft AGL with any precipitation, including gusty winds
in excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 30, 2:58 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 WNW MARANA            32.43N 111.20W
07/30/2022                   PIMA               AZ   PUBLIC

            LARGE TREE FELL DOWN IN NEIGHBORHOOD.

&&

KJS
Special weather statement, Jul 30, 3:02 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
302 PM MST Sat Jul 30 2022

AZZ502-504>506-514-302245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
302 PM MST Sat Jul 30 2022

...Strong thunderstorms will impact portions of northeastern Pima and
eastern Pinal Counties through 345 PM MST...

At 301 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Avra Valley to near Oracle.
Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Saddlebrooke,
Three Points, Avra Valley, Tortolita, Picacho, Picacho Peak State
Park, Catalina State Park, Saguaro National Park West, Tucson
Estates, Picture Rocks, Red Rock, Cactus Forest, Dove Mountain,
Oracle Junction and Biosphere 2.

This includes the following highways...
 Interstate 10 between mile markers 213 and 250.
 Route 77 between mile markers 79 and 102.
 Route 79 between mile markers 92 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3258 11073 3208 11133 3252 11172 3278 11140
      3292 11143 3310 11117 3310 11115
TIME...MOT...LOC 2201Z 126DEG 18KT 3230 11136 3259 11082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Jul 30, 3:26 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
326 PM MST Sat Jul 30 2022

AZZ503-302315-
Upper Santa Cruz River and Altar Valleys including Nogales-
326 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of southwestern Santa
Cruz County through 415 PM MST...

At 326 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Kino Springs and
Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 18.
 Route 82 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11122 3160 11099 3138 11077 3133 11084
      3133 11104
TIME...MOT...LOC 2226Z 132DEG 14KT 3140 11098

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 30, 3:45 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sat Jul 30 2022

AZZ502-504-505-302315-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
345 PM MST Sat Jul 30 2022

...Strong thunderstorms will impact portions of northeastern Pima and
southwestern Pinal Counties through 415 PM MST...

At 345 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Florence to Eloy to 18
miles northeast of Santa Rosa. Movement was northwest at 15 to 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eloy, Picacho, Chui-Chu, Picacho Peak State Park, Cactus Forest,
Cockleburr, Shopishk and East Chui-Chu.

This includes the following highways...
 Interstate 10 between mile markers 205 and 219.
 Route 79 between mile markers 118 and 128.
 Route 87 between mile markers 116 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 11112 3265 11140 3252 11136 3238 11152
      3275 11206 3277 11205 3277 11188 3279 11187
      3279 11178 3276 11177 3276 11174 3273 11174
      3273 11167 3305 11122
TIME...MOT...LOC 2245Z 115DEG 20KT 3295 11121 3277 11157 3245 11176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Jul 30, 4:29 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
429 PM MST Sat Jul 30 2022

AZZ507-513-310015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
429 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 515 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm near
Tombstone, or 10 miles northeast of Sierra Vista, moving northwest at
5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whetstone, Huachuca City, Tombstone, Fort Huachuca, Fairbank and
Charleston.

This includes the following highways...
 Route 80 between mile markers 305 and 314, and between mile markers
325 and 327.
 Route 82 between mile markers 50 and 67.
 Route 90 between mile markers 301 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11003 3159 11033 3179 11043 3186 11014
TIME...MOT...LOC 2329Z 122DEG 6KT 3164 11013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEL
Local storm report, Jul 30, 4:31 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
431 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     7 WSW TUCSON            32.15N 110.99W
07/30/2022                   PIMA               AZ   LAW ENFORCEMENT

            DOWN POWER LINES NEAR DREXEL ROAD AND S.
            CALLE SANTA CRUZ ROAD.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:34 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 30, 12:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Jul 30, 12:38 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 30, 12:58 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 30, 1:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 30, 1:29 PM MSTSpecial Weather StatementTWC46 min
Jul 30, 1:36 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 30, 1:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 30, 1:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 30, 1:51 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 30, 1:52 PM MSTAreal Flood AdvisoryTWCCochise, Graham113 min
Jul 30, 2:08 PM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 30, 2:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jul 30, 2:27 PM MSTSpecial Weather StatementTWC33 min
Jul 30, 2:34 PM MSTSevere Thunderstorm WarningTWCPima, Pinal26 min
Jul 30, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 30, 2:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Jul 30, 2:54 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 3:02 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 30, 3:07 PM MSTDust Storm AdvisoryTWCPinal66 min
Jul 30, 3:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 30, 3:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 30, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min
Jul 30, 3:45 PM MSTSpecial Weather StatementTWCPinal30 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal24 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal23 min
Jul 30, 4:09 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Jul 30, 4:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 30, 4:21 PM MSTAreal Flood AdvisoryTWCPima, Pinal114 min
Jul 30, 4:29 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 30, 4:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 30, 4:50 PM MSTSpecial Weather StatementTWCCochise40 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.